New Jersey, 2003

Flood in New Jersey, December 11 to 13, 2003

December 11 to 13, 2003 · NWS PHI · 1 event in 1 county or zone

m. and Noon EST on the 11th and runoff from the melting snow produced widespread poor drainage and river flooding in Somerset County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain between 6 a.m. and Noon EST on the 11th and runoff from the melting snow produced widespread poor drainage and river flooding in Somerset County. Storm totals averaged around an inch and a half with the highest amounts toward Morris and Hunterdon Counties. Flooding along the North Branch of the Raritan River affected County Route 614. A motorist was rescued near the Millstone River after he drove around barricades. A 80-year-old man was rescued from his car by two Hillsborough Township police as his vehicle was being pulled into the South Branch of the Raritan River. Both the Griggstown and Blackwells Mills Causeways were closed. Roads were also closed in Raritan and Somerville Boroughs. The Millstone River in Griggstown reached its 10 foot flood stage at 655 a.m. EST on the 11th, crested at 18.2 feet at 7 p.m. EST on the 11th and was back within bankfull at 1042 p.m. EST on the 13th. Farther downstream at Blackwells Mills, it reached its 9 foot flood stage at 431 p.m. EST on the 11th, crested at 11.87 feet at 153 a.m. EST on the 12th and was back within bankfull at 945 p.m. EST on the 12th. Farther downstream at Weston, the river reached its 12.4 foot flood stage at 847 p.m. EST on the 11th, crested at 13.48 feet at 3 a.m. EST on the 12th and was back within bankfull at 720 a.m. EST on the 12th. Along the North Branch of Raritan River, at North Ranch the river was above its 12.3 foot flood stage from 131 p.m. through 7 p.m. EST on the 11th. It crested at 12.74 feet at 401 p.m. EST. Farther downstream at Raritan, it was above its 10 foot flood stage from 322 p.m. through 727 p.m. EST on the 11th. It crested at 10.16 feet at 5 p.m. EST. Farther downstream at South Branch, the river was above its 6.9 foot flood stage from 924 a.m. EST on the 11th through 559 a.m. EST on the 12th. It crested at 9.9 feet at Midnight EST on the 12th. Along the main stem of the Raritan River at Manville the river reached its 14 foot flood stage at 439 p.m. EST, crested at 16.6 feet at 1130 p.m. EST on the 11th and was back within bankfull at 706 a.m. EST on the 12th. Farther downstream at Bound Brook, the river reached its 28 foot flood stage at 828 p.m. EST on the 11th, crested at 30.02 feet at 230 a.m. on the 12th and was back within bankfull at 945 a.m. EST on the 12th.Storm totals included 1.84 inches in Somerville, 1.80 inches in Bound Brook, 1.56 inches in Belle Mead and 1.40 inches in North Plainfield. The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:15 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 11, 4:15 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST THU DEC 11 2003

NEGATIVELY TILTED SYS CONTINUES TO SHARPEN UP. AT 09Z RAPIDLY
DEEPENING LOW PRES LOCATED BTWN BWI AND IAD. NW TO SE ORIENTED
COLD FNT CONT MVG TWD NW AND IS APPROACHING THE CHESAPEAKE BAY.
CONCENTRATED AREA OF RA/+RA IN ADVANCE OF FNT ACCOMPANIED BY GUSTY
WINDS ESP NEAR COASTAL REGIONS...WITH LWR MD ESHORE REGION HITTING
38 MPH. FNT TO MOVE THRU FA +/- 12Z. RAIN COMBINED WITH SNOW MELT
HAVE ALREADY NECESSITATED FFW BEING ISSUED N DE...XTRM NE MD AND SE
PA. MORE WARNINGS PSBL AS HEAVIEST RAIN OF THIS EVENT MOVES INTO FA
FM THE S. WILL KEEP FFA IN EFFECT THRU THE MRNG.

WILL DROP DENSE FOG ADV. DENSE FOG PRIMARILY IN ELEVATED...IE IN
CLOUDS...REGIONS. NOT MUCH OR NO SNOW LEFT IN FA TO ADD MOISTURE
WHEN WINDS LIGHTEN UP A BIT TWRD FROPA. MARINE FCSTR WILL KEEP GALE
WRNG HOISTED FOR OCEAN AND BAY.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THIS MRNG ZONES 54/55/60>62/67>71.
NJ...FLOOD WATCH THIS MRNG ZONES 1/7>10/12/13/15>19.
DE...FLOOD WATCH THIS MRNG ZONE 1.
MD...FLOOD WATCH THIS MRNG ZONE 8.
MARINE/OCEAN...GALES SANDY HOOK NJ TO FENWICK IS DE. MARINE/DEL
BAY...GALES.

WOODWORTH
Hazardous weather outlook, Dec 11, 5:21 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
521 AM EST THU DEC 11 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111019-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
521 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS MORNING FOR PARTS OF THE
REGION...MAINLY AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA
AND THE RARITAN BASIN. PLEASE REFER TO WGUS61 FLOOD WATCH STATEMENT
FOR FURTHER DETAILS. A GALE WARNING IS IN EFFECT ALONG THE COAST AND
THE DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY
MIX OF PRECIPITATION ON SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING
REPORTS GREATLY APPRECIATED.

CORRECTED TO ADD DELAWARE BAY TO GALE WARNING AREA.

WOODWORTH

In the hours before

Special weather statement, Dec 11, 6:20 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 AM EST THU DEC 11 2003

NJZ012>014-020-022>027-111700-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-
MIDDLESEX NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
620 AM EST THU DEC 11 2003

...MINOR TIDAL FLOODING POSSIBLE THIS MORNING...

STRONG SOUTHEAST WINDS AND MODERATE TO HEAVY RAIN IN ADVANCE OF A
STRONG COLD FRONT WILL COMBINE TO BRING A THREAT OF MINOR TIDAL
FLOODING THIS MORNING TO THE NEW JERSEY COASTLINE AND BACK BAYS.

HIGH TIDE ALONG THE NEW JERSEY COASTLINE OCCURS BETWEEN
8:30 AND 10 AM. BACK BAY FLOODING TENDS TO OCCUR A FEW HOURS
LATER.

THE COLD FRONT WILL CROSS THE AREA DURING THE MORNING
HOURS...ALLOWING WINDS TO SHIFT TO THE SOUTHWEST AND THEN WEST.
THE RAIN WILL ALSO TAPER OFF TO SHOWERS AND THEN FROM SOUTH TO NORTH
THIS MORNING. ONCE THIS OCCURS...THE THREAT OF TIDAL FLOODING WILL
DISSIPATE.

THIS IS NOT EXPECTED TO BE A MAJOR FLOOD EVENT...BUT MORE OF A
NUISANCE...SINCE NORMAL ASTRONOMICAL TIDES ARE NOT EXCEEDINGLY
HIGH. THOSE IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR
RISING WATER. MONITOR THE LATEST FORECASTS...AND LISTEN FOR
LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

MPD
Special weather statement, Dec 11, 6:53 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
653 AM EST THU DEC 11 2003

MDZ008-012-015-019-111500-
CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
653 AM EST THU DEC 11 2003

...MINOR TIDAL FLOODING POSSIBLE THIS MORNING...

SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT THIS MORNING MAY CAUSE
MINOR TIDAL FLOODING ALONG THE MARYLAND EASTERN SHORE AROUND TIME OF
HIGH TIDE. HIGH TIDE OCCURS BETWEEN 800 AM AND 900 AM EST.

WINDS ARE EXPECTED TO SHIFT TO THE WEST LATER THIS MORNING...ENDING
THE TRREAT OF MINOR TIDAL FLOODING. UNTIL THEN...KEEP VEHICLES AWAY
FROM AREAS PRONE TO MINOR TIDAL FLOODING.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
December 11, 6:55 AM EST to December 13, 10:42 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328265.